The drug has been shown to benefit some patients with AD, in terms of reducing the decline in cognitive function, but only at very high doses, which few patients can tolerate. There is a high incidence of side effects, predominantly liver toxicity. Since a study in 1986 reported a dramatic improvement in 17 patients with apparent AD (New England Journal of Medicine, 1986; 315: 1241-5) further studies have been fairly equally divided on whether or not tacrine is an effective, and safe, treatment for AD.
The US Food and Drug Administration refused to approve tacrine for the treatment of AD four times before granting it limited use under its Treatment IND (Investigational New Drugs) programme in 1991. This allows people with life threatening conditions to be treated with experimental drugs. It stressed at the time that the favourable effects regarding its use were small and of uncertain real benefit, and that there was concern about liver toxicity.
Further research revealed little to refute or counteract this, and yet tacrine was eventually licensed in the US in September 1993.
In a six-week study in 1992, Davis et al, in conjunction with The Tacrine Collaborative Study Group, reported that they were unable to detect any clinical improvement in patients treated with tacrine, although it did reduce the decline in cognitive function. Most alarmingly, liver toxicity developed in 42 per cent of patients, and in the opinion of the Davis team, this could have been higher if the patients had continued to take the high doses of tacrine originally prescribed (The New England Journal of Medicine, October 29, 1992).
In the largest study, Watkins et al analyzed data from several randomized controlled trials to evaluate the risk of liver toxicity and attempted to identify risk factors. Of the 2446 people involved, 49 per cent developed liver toxicity, with women clearly more susceptible. Although it was noted that frequent monitoring appeared to identify those susceptible within the first 12 weeks of treatment, they also stated that "tacrine could produce life-threatening hepatotoxicity (liver toxicity) in some patients" (JAMA, April 6,1994).
Similar results regarding liver toxicity were found in a 30-week study by Knapp et al published in the same week. Patients were given up to 160mg of tacrine (the highest dose used in any trial to date). Less than half the patients completed the study and of the patients who made it through to the 160mg dosage group,72 per cent had to withdraw due to side effects. The study nevertheless came out in favour of administering high doses of tacrine to AD sufferers (JAMA, April 6, 1994).
But the study paper also noted that three liver biopsies performed on patients who developed liver toxicity following tacrine treatment in a trial in France revealed all three were suffering from hepatitis. Two were presumed linked to the tacrine treatment.
Liver toxicity, and the other common side effects such as nausea, vomiting, abdominal pain, diarrhea and increased sweating, have shown to be reversible in a matter of weeks once the patient stops taking tacrine (JAMA, April 6, 1994). Of the patients in the Watkins study who withdrew from tacrine treatment due to liver toxicity, 88 per cent were able to resume taking the drug with no evidence of liver toxicity. This finding suggested to Watkins et al that the liver may be able to adapt to the toxic effects of tacrine over time, and could also explain why liver toxicity rarely developed beyond the initial 12 weeks of treatment (JAMA April 6, 1994).